Alert archive / Iowa / Flash Flood Watches in 2013

Flash Flood Watch 2, NWS Des Moines, IA

April 17, 201318 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at Apr 17, 2013, 3:41 AM CDT for 18 counties in Iowa. It took effect at Apr 17, 2013, 12:00 PM CDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2013, 3:41 AM CDT (08:41 UTC)
In effect from
Apr 17, 2013, 12:00 PM CDT
Expired
Apr 18, 2013, 6:01 AM CDT
In force
18 hr
Issued by
NWS Des Moines, IA
Flood severity
None

Counties Appanoose County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Poweshiek County, IA, Ringgold County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 75 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2013-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2013-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1527 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

808 
WGUS63 KDMX 170841
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
341 AM CDT WED APR 17 2013

...HEAVY RAINS POSSIBLE OVER SOUTHEAST IOWA INTO TONIGHT...

.LOW PRESSURE ORGANIZING OVER THE SOUTHWESTERN UNITED STATES WILL
MOVE INTO THE SOUTHERN PLAINS TONIGHT WITH A TROUGH OF LOW
PRESSURE ALSO EXTENDING INTO SOUTHEAST IOWA. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO PERSIST EARLY THIS MORNING AND THEN
EXPAND FURTHER INTO SOUTHEAST IOWA LATER THIS AFTERNOON AND
TONIGHT. THE STORMS MAY REPETITIVELY MOVE OVER THE SAME AREAS
LEADING TO FLOODING OR FLASH FLOODING.

IAZ050-061-062-072>075-082>086-092>097-171700-
/O.NEW.KDMX.FF.A.0002.130417T1700Z-130418T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAMA-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
INCLUDING THE CITIES OF...TOLEDO...NEWTON...GRINNELL...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CRESTON...
OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...
LEON...CORYDON...CENTERVILLE...BLOOMFIELD
341 AM CDT WED APR 17 2013

...FLASH FLOOD WATCH IN EFFECT FROM NOON CDT TODAY THROUGH
THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL IOWA...SOUTH CENTRAL 
  IOWA...SOUTHEAST IOWA AND SOUTHWEST IOWA...INCLUDING THE 
  FOLLOWING AREAS...IN CENTRAL IOWA...JASPER...POWESHIEK AND 
  TAMA. IN SOUTH CENTRAL IOWA...APPANOOSE...CLARKE...DECATUR... 
  LUCAS...MADISON...MAHASKA...MARION...MONROE...RINGGOLD... 
  UNION...WARREN AND WAYNE. IN SOUTHEAST IOWA...DAVIS AND 
  WAPELLO. IN SOUTHWEST IOWA...TAYLOR. 

* FROM NOON CDT TODAY THROUGH THURSDAY MORNING

* PERIODS OF SHOWERS AND THUNDERSTORMS ARE ANTICIPATED THROUGH THE
  DAY AND INTO TONIGHT. THE ENVIRONMENT WILL BE FAVORABLE FOR
  THESE SHOWERS AND STORMS TO PRODUCE HEAVY RAINS AS THEY REOCCUR
  OVER SIMILAR AREAS.  RAINFALL TOTALS MAY REACH TWO TO THREE
  INCHES BY EARLY THURSDAY MORNING WITH LOCALLY HIGHER AMOUNTS
  POSSIBLE IN FAR SOUTHEAST IOWA.

* FLASH FLOODING OF SMALL STREAMS AND CREEKS MAY OCCUR ALONG WITH
  SIGNIFICANT PONDING WATER ON ROADS AND IN DITCHES. LARGER RIVERS
  SOUTH AND EAST OF DES MOINES MAY ALSO EXCEED FLOOD STAGE BEYOND
  THE VALID WATCH TIME INTO THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

SMALL
4 follow-up statements
289 
WGUS63 KDMX 171705
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
1205 PM CDT WED APR 17 2013

...HEAVY RAINS POSSIBLE OVER SOUTHEAST IOWA INTO TONIGHT...

.LOW PRESSURE ORGANIZING OVER THE SOUTHWESTERN UNITED STATES WILL
MOVE INTO THE SOUTHERN PLAINS TONIGHT. A TROUGH OF LOW PRESSURE
EXTENDS FROM THE LOW INTO SOUTHEAST IOWA. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO PERSIST THROUGH THE AFTERNOON AND
CONTINUE TO EXPAND SOUTHEASTWARD. THE STORMS MAY REPETITIVELY
MOVE OVER THE SAME AREAS LEADING TO FLOODING OR FLASH FLOODING.

IAZ050-061-062-072>075-082>086-092>097-180115-
/O.CON.KDMX.FF.A.0002.000000T0000Z-130418T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAMA-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
INCLUDING THE CITIES OF...TOLEDO...NEWTON...GRINNELL...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CRESTON...
OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...
LEON...CORYDON...CENTERVILLE...BLOOMFIELD
1205 PM CDT WED APR 17 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL IOWA...SOUTH CENTRAL IOWA...SOUTHEAST IOWA 
  AND SOUTHWEST IOWA...INCLUDING THE FOLLOWING AREAS...IN 
  CENTRAL IOWA...JASPER...POWESHIEK AND TAMA. IN SOUTH CENTRAL 
  IOWA...APPANOOSE...CLARKE...DECATUR...LUCAS...MADISON... 
  MAHASKA...MARION...MONROE...RINGGOLD...UNION...WARREN AND 
  WAYNE. IN SOUTHEAST IOWA...DAVIS AND WAPELLO. IN SOUTHWEST 
  IOWA...TAYLOR. 

* THROUGH THURSDAY MORNING

* PERIODS OF SHOWERS AND THUNDERSTORMS ARE ANTICIPATED THROUGH THE
  AFTERNOON INTO TONIGHT. THE ENVIRONMENT WILL BE FAVORABLE FOR
  THESE SHOWERS AND STORMS TO PRODUCE HEAVY RAINS AS THEY REOCCUR
  OVER SIMILAR AREAS. RAINFALL TOTALS MAY REACH TWO TO FOUR INCHES
  BY EARLY THURSDAY MORNING WITH LOCALLY HIGHER AMOUNTS POSSIBLE
  IN SOUTH CENTRAL AND SOUTHEAST IOWA.

* FLASH FLOODING OF SMALL STREAMS AND CREEKS MAY OCCUR ALONG 
  WITH SIGNIFICANT PONDING WATER ON ROADS AND IN DITCHES. LARGER 
  RIVERS SOUTH AND EAST OF DES MOINES MAY ALSO EXCEED FLOOD 
  STAGE BEYOND THE VALID WATCH TIME INTO THURSDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
425 
WGUS63 KDMX 172044
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CDT WED APR 17 2013

...HEAVY RAINS THREAT CONTINUES FOR SOUTHEAST IOWA INTO TONIGHT...

.LOW PRESSURE ORGANIZING OVER NORTHWEST TEXAS WILL MOVE INTO THE
SOUTHERN PLAINS TONIGHT. A TROUGH OF LOW PRESSURE EXTENDS FROM THE
LOW INTO SOUTHEAST IOWA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
PERSIST THROUGH THE THE REST OF THIS AFTERNOON AND EXPAND AGAIN
OVERNIGHT. THE STORMS MAY MOVE REPETITIVELY OVER THE SAME AREAS
LEADING TO FLOODING OR FLASH FLOODING.

IAZ050-061-062-072>075-082>086-092>097-180445-
/O.CON.KDMX.FF.A.0002.000000T0000Z-130418T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAMA-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
INCLUDING THE CITIES OF...TOLEDO...NEWTON...GRINNELL...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CRESTON...
OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...
LEON...CORYDON...CENTERVILLE...BLOOMFIELD
344 PM CDT WED APR 17 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL IOWA...SOUTH CENTRAL IOWA...SOUTHEAST IOWA 
  AND SOUTHWEST IOWA...INCLUDING THE FOLLOWING AREAS...IN 
  CENTRAL IOWA...JASPER...POWESHIEK AND TAMA. IN SOUTH CENTRAL 
  IOWA...APPANOOSE...CLARKE...DECATUR...LUCAS...MADISON... 
  MAHASKA...MARION...MONROE...RINGGOLD...UNION...WARREN AND 
  WAYNE. IN SOUTHEAST IOWA...DAVIS AND WAPELLO. IN SOUTHWEST 
  IOWA...TAYLOR. 

* THROUGH THURSDAY MORNING

* PERIODS OF SHOWERS AND THUNDERSTORMS ARE ANTICIPATED THROUGH THE
  BALANCE OF THE AFTERNOON THROUGH TONIGHT. THE ENVIRONMENT IS
  FAVORABLE FOR THESE SHOWERS AND STORMS TO PRODUCE HEAVY RAINS AS
  THEY REOCCUR OVER SIMILAR AREAS. RAINFALL TOTALS MAY REACH THREE
  TO SIX INCHES BY EARLY THURSDAY MORNING WITH LOCALLY HIGHER
  AMOUNTS POSSIBLE.

* FLASH FLOODING OF SMALL STREAMS AND CREEKS MAY OCCUR ALONG 
  WITH SIGNIFICANT PONDING WATER ON ROADS AND IN DITCHES. LARGER 
  RIVERS SOUTH AND EAST OF DES MOINES MAY ALSO EXCEED FLOOD 
  STAGE BEYOND THE VALID WATCH TIME INTO THURSDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
596 
WGUS63 KDMX 180154
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
854 PM CDT WED APR 17 2013

...HEAVY RAIN THREAT CONTINUES FOR SOUTHEAST IOWA TONIGHT...

.LOW PRESSURE ORGANIZING OVER NORTHERN TEXAS WILL LIFT
NORTHEASTWARD INTO SOUTHEASTERN IOWA BY THURSDAY MORNING.
SOUTHERLY FLOW AHEAD OF THIS AREA OF LOW PRESSURE WILL CONTINUE TO
SEND MOISTURE NORTHWARD INTO THE STATE...ALLOWING FOR A PERSISTENT
AREA OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF SOUTH CENTRAL AND
SOUTHEASTERN IOWA. THE STORMS MAY MOVE REPETITIVELY OVER THE SAME
AREAS LEADING TO FLOODING OR FLASH FLOODING.

IAZ050-061-062-072>075-082>086-092>097-181000-
/O.CON.KDMX.FF.A.0002.000000T0000Z-130418T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAMA-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
INCLUDING THE CITIES OF...TOLEDO...NEWTON...GRINNELL...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CRESTON...
OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...
LEON...CORYDON...CENTERVILLE...BLOOMFIELD
854 PM CDT WED APR 17 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL IOWA...SOUTH CENTRAL IOWA...SOUTHEAST IOWA
  AND SOUTHWEST IOWA...INCLUDING THE FOLLOWING AREAS...IN CENTRAL
  IOWA...JASPER...POWESHIEK AND TAMA. IN SOUTH CENTRAL
  IOWA...APPANOOSE...CLARKE...DECATUR...LUCAS...MADISON...
  MAHASKA...MARION...MONROE...RINGGOLD...UNION...WARREN AND WAYNE.
  IN SOUTHEAST IOWA...DAVIS AND WAPELLO. IN SOUTHWEST
  IOWA...TAYLOR.

* UNTIL 7 AM CDT THURSDAY

* PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
  AREA TONIGHT. THE ENVIRONMENT IS FAVORABLE FOR THESE SHOWERS AND
  STORMS TO PRODUCE HEAVY RAINS AS THEY CONTINUE TO TRACK ACROSS
  THE SAME AREA. WIDESPREAD RAINFALL TOTALS OF THREE TO SIX INCHES
  WITH LOCALLY HIGHER AMOUNTS POSSIBLE CAN BE EXPECTED THROUGH
  THURSDAY MORNING. 

* FLASH FLOODING OF SMALL STREAMS AND CREEKS MAY OCCUR ALONG 
  WITH SIGNIFICANT PONDING WATER ON ROADS AND IN DITCHES. LARGER 
  RIVERS SOUTH AND EAST OF DES MOINES MAY ALSO EXCEED FLOOD 
  STAGE BEYOND THE VALID WATCH TIME INTO THURSDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MJB
072 
WGUS63 KDMX 181101
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
601 AM CDT THU APR 18 2013

IAZ050-061-062-072>075-082>086-092>097-181215-
/O.CAN.KDMX.FF.A.0002.000000T0000Z-130418T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAMA-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
INCLUDING THE CITIES OF...TOLEDO...NEWTON...GRINNELL...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CRESTON...
OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...
LEON...CORYDON...CENTERVILLE...BLOOMFIELD
601 AM CDT THU APR 18 2013

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL IOWA...SOUTH
CENTRAL IOWA...SOUTHEAST IOWA AND SOUTHWEST IOWA HAS BEEN
CANCELLED.  ALTHOUGH SCATTERED LIGHT SHOWERS MAY CONTINUE EARLY
THIS MORNING...THE THREAT OF ADDITIONAL FLOODING RAINS HAS ENDED.
SLOWER REACTING AREAL AND RIVER FLOODING WILL CONTINUE FROM
PREVIOUS RAIN INTO AT LEAST TODAY...BUT FLASH FLOODING IS NOT
ANTICIPATED.

$$

SMALL

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Apr 16, 11:48 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Apr 16, 11:48 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1148 PM CDT TUE APR 16 2013

.UPDATE...
ISSUED AT 1003 PM CDT TUE APR 16 2013

HAVE UPDATED THE GRIDS TO DELAY ONSET OF PRECIPITATION UNTIL
MAINLY AFTER MIDNIGHT FOR NOW AS MOISTURE TAKING ITS TIME MOVING
INTO THE AREA. CLOUDS BASES LOWERING ACROSS MISSOURI...SO
ANTICIPATE CEILINGS LOWERING ACROSS IOWA OVER THE NEXT FEW HOURS
AS LOWER LEVELS BEGIN TO SATURATE. INITIAL IMPULSE EJECTING
NORTHEASTWARD TOWARD THE REGION...ALSO ARRIVING LATER SO BETTER
CHANCES FOR ONSET OF WIDESPREAD PRECIPITATION MORE TOWARD LATE
TONIGHT INTO EARLY WEDNESDAY MORNING.

&&

.SHORT TERM.../TONIGHT /...
WEAK RIDGE OF HIGH PRESSURE OVER THE STATE WILL DRIFT OFF TO THE
EAST WITH WINDS GRADUALLY BECOMING MORE NE-ELY. LOWER CLOUDS WILL
GRADUALLY PUSH NORTH AS LLJ PICKS UP STEAM OVERNIGHT. INITIAL
ISOLATED SHOWERS WILL BE SUPPRESSED TO THE SOUTH OF THE CWA FOR A
WHILE THIS EVENING...THEN BEGIN TO LIFT NORTH AS THE LLJ PUSHES
NORTH AND STRONG THETA-E ADVECTION WILL PUSH INTO THE STATE. THIS
WILL DESTABILIZE THE ATMOSPHERE WITH SEVERAL HUNDRED J/KG OF CAPE
AVAILABLE BY MORNING. TRANSITIONED SHOWERS INTO ISOLATED
TSRA...THEN GENERAL THUNDER OVER THE SOUTH BY LATER TONIGHT. TEMPS
WILL NOT CHANGE A WHOLE LOT TONIGHT AFTER THE INITIALLY DROP. WITH
STRONG WAA IN PLACE AND CLOUDS INCREASING...DO NOT EXPECT TO SEE
LOWS FALL BELOW THE MID 30S TO LOW 40S.

.LONG TERM.../WEDNESDAY THROUGH TUESDAY/...
THE COOL AND ACTIVE PATTERN THAT HAS BEEN IN PLACE FOR MOST OF THE
LAST TWO MONTHS OR SO WILL CONTINUE FOR THE COMING WEEK. A LONG
DURATION PRECIPITATION EVENT REMAINS ON TAP FROM TOMORROW INTO
FRIDAY FOR THE ENTIRE AREA. INITIALLY THIS WILL BE IN THE FORM OF
RAIN AND THUNDERSTORMS...THEN AFTER A TROUGH MOVES ACROSS THE AREA
WEDNESDAY NIGHT COOLER AIR WILL STREAM IN FROM THE
NORTHWEST...RESULTING IN A CHANGEOVER TO SNOW ON THURSDAY NIGHT
BEFORE THE PRECIPITATION ENDS ON FRIDAY. THIS POSES SEVERAL
POTENTIAL HAZARDS.

FIRST...THERE IS AT LEAST SOME POSSIBILITY OF SEVERE WEATHER ON
WEDNESDAY AFTERNOON INTO EARLY WEDNESDAY NIGHT ACROSS OUR
SOUTHEASTERN COUNTIES. SPC HAS OUTLOOKED THIS AREA WITH A 30
PERCENT PROBABILITY BUT IT IS CONDITIONAL. THE INVERTED TROUGH
STRETCHING UP INTO THE AREA WILL BE REFLECTED IN A SHARPENING
SURFACE BOUNDARY SOMEWHERE ACROSS SOUTHEASTERN IOWA BY WEDNESDAY
EVENING AND DYNAMIC PARAMETERS ARE FAVORABLE FOR MESOCYCLONE
DEVELOPMENT. HOWEVER...ALL INDICATIONS ARE THAT WITH OVERCAST
SKIES AND A VERY STRONG LOW LEVEL INVERSION IN PLACE INSTABILITY
WILL BE LIMITED AND ELEVATED. THE MOST LIKELY SEVERE WEATHER
THREAT WOULD BE WET HAIL...BUT AN ISOLATED DOWNBURST IS ALSO
POSSIBLE.

SECOND...MOISTURE IS ABUNDANT WITH THIS STORM SYSTEM AND GIVEN ITS
DURATION FAIRLY HEAVY RAINFALL ACCUMULATIONS ARE
EXPECTED...PROBABLY IN THE RANGE OF 2 TO 3 INCHES ACROSS MUCH OF
THE AREA WITH LOCALLY HIGHER AMOUNTS. THIS RESULTS IN FLOODING
CONCERNS...PARTICULARLY IN SOME OF THE RIVERS...HOWEVER IT IS
LIKELY THAT MOST OF THESE AMOUNTS WILL COME OVER A LONG PERIOD
RATHER THAN IN A SHORT PERIOD OF TIME. GIVEN THE ANTECEDENT
CONDITIONS IN PLACE...ANY FLASH FLOODING SHOULD BE LOCALIZED
AROUND HEAVIER THUNDERSTORMS AND URBAN AREAS. THEREFORE A FLASH
FLOOD WATCH HAS NOT BEEN ISSUED AT THIS TIME.

FINALLY...THE SNOWFALL COMBINED WITH STRENGTHENING WINDS COULD BE
A PROBLEM LATE THURSDAY NIGHT INTO FRIDAY MORNING ACROSS OUR NORTH
AND NORTHWEST. AT THIS TIME SNOWFALL AMOUNTS ARE HIGHLY UNCERTAIN
BUT LIGHT ACCUMULATIONS APPEAR PROBABLE IN THESE AREAS. WINDS OF
25 TO 30 MPH AT TIMES WITH HIGHER GUSTS WOULD LIKELY RESULT IN
REDUCED VISIBILITY AS SNOW IS FALLING...BUT DRIFTING ISSUES SHOULD
BE MITIGATED BY THE AIR/SURFACE TEMPERATURES AND RELATIVELY LOW
SNOWFALL AMOUNTS. THIS WILL CERTAINLY BEAR MONITORING OVER THE
NEXT COUPLE OF DAYS...AND A WIND ADVISORY AND/OR WINTER WEATHER
ADVISORY MAY BE JUSTIFIED AT SOME POINT.

THE LARGE STORM SYSTEM WILL PULL AWAY QUICKLY TO THE EAST ON
FRIDAY...AFTER WHICH A BRIEF RESPITE WILL TAKE PLACE WITH WEAK
RIDGING BUILDING ACROSS THE AREA ON FRIDAY NIGHT AND SATURDAY. IT
WILL NOT LAST LONG HOWEVER...AS ANOTHER LONGWAVE TROUGH WILL
BECOME HUNG UP TO OUR WEST RESULTING IN MORE EXTENDED
PRECIPITATION CHANCES FROM SUNDAY THROUGH TUESDAY OF NEXT WEEK. AT
THIS TIME IT APPEARS THAT TEMPERATURES WILL BE WARM ENOUGH TO KEEP
THE PRECIPITATION MOST OR ALL RAIN DURING THAT TIME...BUT IT WILL
ALSO KEEP THE WEATHER COOL AND DAMP. IN FACT OUTSIDE OF DAVIS
COUNTY NO 60 DEGREE OR HIGHER TEMPERATURES ARE CURRENTLY FORECAST
WITHIN THE CWA IN THE NEXT SEVEN DAYS WHICH IS REMARKABLE FOR THIS
LATE IN THE SPRING.

&&

.AVIATION...17/06Z
 ISSUED AT 1148 PM CDT TUE APR 16 2013

VFR CIGS AT ALL TAF SITES FOR NOW...WITH CIGS STILL EXPECTED TO
LOWER TO MVFR AND THEN IFR AS MOISTURE INCREASES AND PRECIPITATION
OVERSPREADS THE AREA LATE TONIGHT INTO WEDNESDAY. VSBYS STILL
EXPECTED TO DIP TO MVFR AND POSSIBLE IFR CONDITIONS IN HEAVIER
SHOWERS AND THUNDERSTORMS AND DUE TO SOME FOG WITH THE ABUNDANT
LOW LEVEL MOISTURE. INSTABILITY EXPECTED TO BE GREATEST AROUND THE
SOUTHERN/EASTERN TAF SITES SO HAVE ONLY INCLUDED VCTS AT
KALO...KDSM...AND KOTM...HOWEVER CANNOT RULE OUT AN ISOLATED
THUNDERSTORM AT ANY TAF SITE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BEERENDS
SHORT TERM...MS APR 13
LONG TERM...LEE
AVIATION...BEERENDS
Hazardous weather outlook, Apr 17, 12:04 AM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1204 AM CDT WED APR 17 2013

IAZ061-062-073>075-082>086-092>097-171030-
JASPER-POWESHIEK-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1204 AM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE PERIODS OF THUNDERSTORMS FROM WEDNESDAY INTO
WEDNESDAY NIGHT. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE
WEDNESDAY AND WEDNESDAY EVENING WITH LARGE HAIL STILL THE MAIN
THREAT.

IN ADDITION...HEAVY RAINFALL RAINFALL WEDNESDAY AND WEDNESDAY
NIGHT MAY LEAD TO SIGNIFICANT RISES ON AREA RIVERS WITH THE
POSSIBILITY OF SOME FLOODING AT SEVERAL LOCATIONS FOR THE END
OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY INTO WEDNESDAY NIGHT.

IAZ033>039-044>050-057>060-070>072-081-171030-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
CASS-ADAIR-MADISON-ADAMS-
1204 AM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE PERIODS OF THUNDERSTORMS FROM WEDNESDAY INTO EARLY
WEDNESDAY EVENING. A FEW STRONG TO SEVERE STORMS ARE AGAIN
POSSIBLE WITH LARGE HAIL STILL THE MAIN THREAT.

RAIN IS EXPECTED TO CHANGE TO SNOW THURSDAY NIGHT AND CONTINUE
INTO FRIDAY. MODERATE ACCUMULATIONS ARE POSSIBLE NORTH OF HIGHWAY
30. WINDS MAY GUST TO 35 MPH EARLY FRIDAY PRODUCING SOME BLOWING
SNOW IN THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ004>007-015>017-023>028-171030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
1204 AM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY INTO EARLY
WEDNESDAY EVENING. SEVERE WEATHER IS NOT ANTICIPATED.

RAIN IS EXPECTED TO CHANGE TO SNOW THURSDAY NIGHT AND CONTINUE
INTO FRIDAY MORNING. MODERATE ACCUMULATIONS ARE POSSIBLE...ESPECIALLY
OVER NORTHWEST IOWA. IT WILL BE WINDY EARLY FRIDAY AS WELL WITH
NORTHWEST WINDS GUSTING TO 35 MPH POSSIBLY PRODUCING SOME BLOWING
SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

MJB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 9:55 AM CDTRiver Flood WarningDMXDecatur4 days
Apr 17, 9:55 AM CDTRiver Flood WarningDMXLucas, Wayne60 hr
Apr 17, 9:55 AM CDTRiver Flood WarningDMXAppanoose58 hr
Apr 17, 11:21 AM CDTRiver Flood WarningDMXMahaska, Wapello60 hr
Apr 17, 11:21 AM CDTRiver Flood WarningDMXWapello71 hr
Apr 17, 12:17 PM CDTFlash Flood WarningDMXClarke, Decatur, Lucas, Ringgold, Union, Warren and 1 more6 hr
Apr 17, 2:17 PM CDTRiver Flood WarningDMXAppanoose, Wayne42 hr
Apr 17, 6:36 PM CDTFlash Flood WarningDMXDecatur, Ringgold6 hr

Nearby

Flash Flood Watches in Iowa, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.